Hail, Lyon
- When
- May 24, 2:29 PM CST to 2:30 PM CST
- Where
- Lyon County, 5.53 mi S of Allen
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.570, -96.170
Widespread thunderstorms developed across the area, especially along and southeast of the Kansas Turnpike. In addition to large hail and damaging winds, widespread flash flooding occurred in east-central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Widespread thunderstorms developed across the area, especially along and southeast of the Kansas Turnpike. In addition to large hail and damaging winds, widespread flash flooding occurred in east-central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 2:18 PM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri May 24 2019 Heavy rainfall and the potential for flash flooding increases late this afternoon and evening as thunderstorms are expected to develop in a warm and moist environment ahead of a cold front tracking east through the area. Latest water vapor imagery shows a mid level trough lifting into the southern and central plains. Meanwhile strong moisture advection ahead of the front has raised PWAT values between 1.5 and 1.7 inches. These numbers are expected to rise close to 2 inches this evening, 3 standard deviations above normal. As thunderstorms continue to develop this afternoon and evening along and south of Interstate 70 corridor, convergence along the front maximizes with a strong mid level jet streak to favor multiple clusters of strong to severe storms training over portions of southeast Kansas this afternoon and evening. Training convection is likely to result in widespread 2 to 3 inches in the aforementioned areas with locally higher amounts up to 4 inches possible. With the favorable environment for heavy thunderstorms and potential for flash flooding, there is a high risk currently in effect through tonight for areas south of the Interstate 70 corridor. In addition to the heavy rainfall, strong effective bulk shear and strong mid level lapse rates will keep the risk for the large hail and damaging wind gusts the primary threats. Isolated tornadoes cannot be ruled out given the decent low level wind profiles on forecast soundings and low LCLs spreading northward as surface dewpoints are progged to reach near 70 degrees by 00Z. The tornado threat persists through early evening while the hail and wind threat continues overnight as a strong low level jet veers southwestward overnight, maintaining an environment of 0-6 km bulk shear values near 40 kts with ample MUCAPE to work with. Convection moves out Saturday morning with expected clearing through early afternoon before the next round of strong to severe storms arrives in the late afternoon and evening hours. Storms are expected to develop along and south of a front with very high sfc based cape values with bulk shear up to 40 kts. Severe weather will be likely through the evening with all hazards being possible, in addition to the heavy rainfall. High PWAT values and potential for heavy thunderstorms lead to decent confidence in the flash flood potential to persist through Sunday morning so have extended the Flash Flood Watch for the entire area through this period. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri May 24 2019 Additional rounds of thunderstorms with heavy rainfall are possible again Sunday evening as another mid level wave lifts across Kansas. Exact placement of the heaviest rainfall is still uncertain given the discrepancies between guidance. Upper low matures on Monday with a brief drying period through Monday evening. Chances for thunder increase once again Tuesday afternoon across far eastern areas as the upper low shifts east and out of the central plains area by Wednesday. Northwest flow aloft ensues with upper ridging across the Pacific Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri May 24 2019 VFR to start at KTOP/KFOE with clearing MVFR deck at KMHK as the front shifts eastward. Scattered TSRA is expected to develop and track northeast towards KTOP/KFOE in the 21Z to 23Z time frame. Lesser confidence for KMHK where most of the activity is progged to be east of the terminal. Scattered storms linger throughout the evening with MVFR decks likely through 12Z Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...Prieto
Hazardous Weather Outlook National Weather Service Topeka KS 321 PM CDT Fri May 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-252030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 PM CDT Fri May 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered severe thunderstorms will redevelop this afternoon. The best chance for strong to severe thunderstorms will be across east central and portions of northeast KS this afternoon and evening. The primary hazards with any severe thunderstorms will be large hail, damaging wind gusts and heavy rainfall. An isolated tornado or two is possible south of Interstate 70. The Flash Flood Watch was expanded to include the entire area, from this morning through Sunday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for strong to severe thunderstorms continues Saturday through Tuesday, with heavy rainfall and flooding also a hazard with these storms. Large hail, damaging wind gusts, and tornadoes are also possible Saturday late afternoon and evening. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1034 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 AM TSTM WND DMG 2 NNW BEATTIE 39.89N 96.43W
05/24/2019 MARSHALL KS CO-OP OBSERVER
5 INCH TREE LIMBS DOWN. RADAR ESTIMATED
TIME.
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1052 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TORNADO MARYSVILLE 39.84N 96.65W
05/24/2019 MARSHALL KS EMERGENCY MNGR
DELAYED REPORT...NUMEROUS REPORTS OF DAMAGE
ACROSS THE CITY HAVE BEEN REPORTED INCLUDING
THE FOLLOWING: TWO 30,000 GALLON GAS TANKS
WERE BLOWN ACROSS HIGHWAY 36, NUMEROUS POWER
LINES AND TREES SNAPPED WITHIN THE CITY, A
SEMI WAS BLOWN OVER, AND DAMAGE TO A
BUILDING AND DESTROYED SHEDS AT 12TH AND
JAYHAWK ROAD.
&&
BAERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG 5 WNW ONEIDA 39.90N 96.01W
05/24/2019 NEMAHA KS EMERGENCY MNGR
DELAYED REPORT...A HOME WAS DAMAGE AT THIS
LOCATION. LARGE TREES WERE SNAPPED. A GRAIN
BIN WAS THROWN FROM ITS BASE. A SHED WAS
ALSO DESTROYED.
&&
BAERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM TSTM WND DMG TESCOTT 39.01N 97.88W
05/24/2019 OTTAWA KS EMERGENCY MNGR
DELAYED REPORT...SEVERAL WINDOWS BLOWN OUT
FROM HOMES. NUMEROUS TREES AND POWER LINES
WERE SNAPPED WITHIN THE CITY.
&&
BAERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM TSTM WND DMG MINNEAPOLIS 39.12N 97.71W
05/24/2019 OTTAWA KS EMERGENCY MNGR
DELAYED REPORT...NUMEROUS REPORTS OF TREES
AND POWER LINES SNAPPED WITHIN THE CITY.
&&
BAERGSpecial Weather Statement
National Weather Service Topeka KS
248 PM CDT Fri May 24 2019
KSZ054-242045-
Lyon-
248 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR LYON COUNTY UNTIL 345 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cottonwood Falls, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Emporia, Americus, Olpe, Hartford, Neosho Rapids, Allen and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 116 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3855 9635 3870 9610 3849 9595 3829 9595
3821 9636
TIME...MOT...LOC 1948Z 247DEG 31KT 3822 9652
BaergThe Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
20 flash flood, 10 thunderstorm wind, 3 hail. Local standard time, as filed.
Report of shed blown over and several tree limbs down. Time was estimated by radar.
Multiple roads in Emporia are under water.
Estimated wind gust report.
Estimated wind gust report received via social media.
Several reports of flash flooding in southern Lyon County.
High 58 near the Coffey and Greenwood County line has 4-6 inches of water flowing over the road.
Measured wind gust on a personal weather station.
Measured at the Lawrence Airport.
Estimated wind gust.
Picture of a 4-8 inch diameter tree limb down.
Tree limbs 2-3 inches in diameter were down.
Powerlines were reported down.
Road 140 was closed due to high water.
Powerlines were reported down.
Multiple roadways under water, including 295th and Stubbs Road.
Water was running over Highway 33.
Water was running across Highway 59 just south of Ottawa. In addition, multiple roads in Ottawa are impassable.
Highway 75 is closed in Burlington. Multiple roads in Burlington and in the county are closed.
Multiple roadways are flooded.
Small creek is out of its banks. Water had also reached the basement of the home.
Water was reported over Kentucky Road.
At least 6 inches of water running over 1600 Road between Barton and Chase Road.
Creek has washed out a road.
Highway 59 has water across the road.
Several roads under water including US-75.
Reports of multiple streets flooded and creeks out of their banks.
Water running across the Highway 58 and US 75 interchange.
Numerous roads were closed across the county.
Water was running across Highway 58.
Road 240 was closed due to water across the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830887, 830888, 830889, 830890, 830891, 830892, 830893, 830894, 830895, 830896, 830897, 830898, 830899, 830900, 830929, 830901, 830902, 830903, 830904, 830905, 830906, 830907, 830908, 830909, 830911, 830912, 830913, 830914, 830915, 830916, 830917, 830918, 830920.